ANN CONJURA, M.D.; WILLIAM BELL, M.D.; JAMES J. LIPSKY, M.D.
To the editor: Antibiotics containing the methyl-tetrazolethiol-leaving group have been associated with reductions in the levels of vitamin K-dependent coagulation factors, manifested by prolongation of the prothrombin time and bleeding. Previous reports have noted this complication in patients receiving cefamandole, moxalactam, and cefoperazone (1). Hypoprothrombinemia, without bleeding, has also been reported with the use of cefotetan, another recently available compound containing the methyl-tetrazolethiol-leaving group (2). We report a case of hypoprothrombinemia involving the use of cefotetan that required transfusion.
A 30-year-old woman was hospitalized with pneumonia. Therapy with intravenous gentamicin and cefotetan was begun. Baseline serum urea nitrogen level, serum
Learn more about subscription options.
Register Now for a free account.
CONJURA A, BELL W, LIPSKY JJ. Cefotetan and Hypoprothrombinemia. Ann Intern Med. 1988;108:643. doi: 10.7326/0003-4819-108-4-643_1
Download citation file:
Published: Ann Intern Med. 1988;108(4):643.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only